You receive a phone-call from the mother of a 7-year-old child with diabetes – he’s been unwell all day with temps and coryzal symptoms and he’s off his food.
The BSLs have been creeping up all day and are now 16 mmol/l.She’s not sure what else to do so they are on their way into hospital.
You’re the paeds reg on and it’s down to you to manage this before he gets into DKA. Are you up to the task?
What happens to blood sugar levels when children with diabetes get an intercurrent illness?
The BSLs can be high or low.
With vomiting and diarrhoea, the BSLs may well be low due to reduced intake but also poor absorption from oral intake.
Although it might seem counter-intuitive, BSLs often go high even though the child is unwell and not eating as much as normal (particularly with pyrexial illnesses). The body’s stress response is to produce more glucose and this is often resistant to insulin.
Where does ketone monitoring come in?
When your patient has high BSLs (>15 mmol/l) and is unwell, the main focus is to keep an eye on the ketone level because the illness could potentially lead to DKA if not managed correctly – blood ketones are preferable to urine ketones as they show up earlier.
If ketones are present and BSL>15 mmol/l, give extra insulin as below and then check again in 2 hours. Don’t go overboard with checking every five minutes!
How do I manage the unwell diabetic?
There are three key aims of management: prevent dehydration; prevent DKA; and prevent hypoglycaemia.
- Encourage the patient to drink fluids (carbs if BSL<8 mmol/L and sugar-free if BSL>8 mmol/l) – go for small volumes often.
- Keep the normal insulin doses going if sugars are high!
How much insulin should I give?
Give extra doses according to the table. Add up the total number of units per day and then work out the percentage accordingly (i.e. if the patient has 20 units of insulin per day then 10% will be 2 units). If you are needing to give repeated doses then make sure the consultant is aware.
Table reconstructed from the wonderful book by Ambler and Cameron (see refs).
What if the blood sugar is low?
Use gastrolyte or hydralyte and additional carbs if needed. Follow the guide in the table.
If you really cannot push oral intake and the BSL is <4 mmol/l then consider glucagon
1 unit of glucagon per year of age (i.e. 7 units for a 7-year-old) – administer just like an insulin injection. Then recheck BSL in 30 mins.
Ambler G, Cameron F. Caring for diabetes in children and adolescents. Blue Star Print Group: 3rd edition. 2010:p 98.
what if patient has BSL >350 and patient not in DKA ,, came in ER because of hyperglycemia, patient is not sick , didnt miss the dose , it will be same approach as of sick day to treat hyperglycemia ?
Great post thank you! Just wondering if you have the original table you refer to under the heading “How much insulin do I give?”. I suspect it is not being displayed properly here.
Well-spotted! I’ve update the table now so it should be clearer.
Pingback: The LITFL Review 110 - Life in the Fast Lane medical education blog